Alert archive / Mississippi / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Memphis, TN

May 6, 20034 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at May 6, 2003, 3:34 AM CDT for 4 counties in Mississippi. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 3:34 AM CDT (08:34 UTC)
Expired
May 6, 2003, 5:30 AM CDT
In force
116 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 8.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1533 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 202 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1533 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
824 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
202 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
1.3
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 060835
FFWMEM
MSC009-033-093-137-061030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
334 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN NORTHEAST MISSISSIPPI
  DESOTO COUNTY IN NORTHWEST MISSISSIPPI
  MARSHALL COUNTY IN NORTHWEST MISSISSIPPI
  TATE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 530 AM CDT.

* AT 332 AM CDT...WEATHER RADAR INDICATED BETWEEN 2 AND 3 INCHES OF 
  RAIN HAS ALREADY FALLEN OVER THESE COUNTIES. ADDITIONAL RAIN IS EXPECTED 
  OVER THE NEXT COUPLE OF HOURS.

* CITIES AFFECTED THROUGH 530 AM CDT INCLUDE...
  STRAYHORN...SOUTHAVEN...SLAYDEN...SENATOBIA...RED BANKS...OLIVE
  BRANCH...MT PLEASANT...MICHIGAN CITY...MARIANNA...LEWISBURG...LAWS
  HILL...LAMAR...INDEPENDENCE...HORN LAKE...HOLLY SPRINGS

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3499 8902 3453 8925 3458 9020 3499 9009

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:30 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 6, 2:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
230 AM CDT TUE MAY 6 2003

ANOTHER BUSY NIGHT TAKING PLACE AND IT LOOKS LIKE IT WILL CONTINUE
THROUGHOUT THE DAY AND TONIGHT. STORMS ARE FIRING ALONG A BOUNDARY
LOCATED ACROSS NORTHERN MISSISSIPPI. THE BOUNDARY AND THE STORMS
SHOULD CONTINUE TO PUSH NORTHEASTWARD. EXPECT SCATTERED STORMS TO
FIRE UP THROUGHOUT THE DAY. WILL GO WITH A CHANCE EVERYWHERE TODAY.
EXPECT MORE STORMS TONIGHT. SOME STORMS MAY BE SEVERE TODAY AND
TONIGHT. WILL GO LIKELY EVERYWHERE.

WILL CONTINUE WITH SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT AS A FRONTAL BOUNDARY WILL STILL BE OVER THE AREA.

ON THURSDAY...THE BOUNDARY SHOULD BE LOCATED TO OUR NORTH.  WILL GO
WITH A SLIGHT CHANCE OVER NORTHERN ZONES.

ANOTHER FRONT WILL APPROACH FROM THE WEST THURSDAY NIGHT...WILL KEEP
CHANCE GOING IN NORTHWEST HALF OF CWA. THE BOUNDARY WILL BE OVER THE
CWA ON FRIDAY...WILL KEEP CHANCE EVERYWHERE.  THE BOUNDARY WILL MOVE
OUT FRIDAY NIGHT...KEEPING LEFTOVER PRECIPITATION OVER SOUTHEASTERN
HALF OF CWA.

ON SATURDAY...THE CWA WILL BETWEEN BOUNDARIES.  WILL KEEP IT DRY FOR
NOW. A BOUNDARY FROM THE WEST WILL MOVE INTO THE AREA SATURDAY NIGHT
AND WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS FOR THE
SATURDAY NIGHT THROUGH SUNDAY NIGHT PERIODS.

HIGH PRESSURE WILL FINALLY BUILD INTO THE AREA ON MONDAY.

PRELIMINARY NUMBERS
MEM 84/70 84/70 86 37431
MKL 82/69 82/67 85 47532
JBR 82/68 83/66 85 37332
TUP 84/70 84/69 87 57631

.MEG...NONE

KRS
Hazardous weather outlook, May 5, 8:20 PM CDT, 7 hours 14 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
820 PM CDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER MUCH OF NORTH
MISSISSIPPI AND SOUTHERN SECTIONS OF EAST ARKANSAS. THE MODERATE RISK
AREA IS GENERALLY SOUTH OF A LINE FROM HELENA TO IUKA. THERE IS A
SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MIDSOUTH. WARM
HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT TO THE WEST
WILL CONTINUE TO CAUSE PERIODS OF THUNDERSTORMS OVER THE MID SOUTH.
SOME STORMS WILL BE SEVERE TONIGHT. SOME TORNADOES ARE POSSIBLE.
LARGE HAIL AND DAMAGING WINDS WILL ALSO BE LIKELY OVER THE ENTIRE
MIDSOUTH.

.DAYS TWO THROUGH SEVEN...

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS NORTHEAST
ARKANSAS AND THE MISSOURI BOOTHEEL TUESDAY AND TUESDAY NIGHT. THERE
IS A SLIGHT RISK OF SEVERE WEATHER OVER THE REST OF THE MID SOUTH
TUESDAY AND TUESDAY NIGHT. THE COLD FRONT WILL REMAIN TO THE WEST
TUESDAY AND MOVE INTO THE MID SOUTH WEDNESDAY THEN RETREAT BACK TO
THE NORTH THURSDAY. WARM HUMID AND UNSTABLE AIR WILL CONTINUE TO
COVER THE MID SOUTH AND CAUSE PERIODS OF THUNDERSTORMS WITH SOME
STORMS POSSIBLY SEVERE THROUGH DAY SEVEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY TODAY THROUGH TUESDAY AND MAY BE
POSSIBLE FOR THE REMAINDER OF THIS WEEK.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Local storm report, May 6, 3:02 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
302 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    KENNETT                   MO   1.00 INCH HAIL
05/05/03   DUNKLIN                        REPORTED BY SPOTTER.

0540 PM    YARBRO                    AR   TORNADO
05/05/03   MISSISSIPPI                    TORNADO ON GROUND NEAR
                                          YARBRO. REPORTED BY
                                          SHERIFFS OFFICE.

0555 PM    CLARKSDALE                MS   0.75 INCH HAIL
05/05/03   COAHOMA                        REPORTED BY PUBLIC.

0638 PM    4E FRIENDSHIP             TN   WIND DAMAGE
05/05/03   CROCKETT                       TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          CROCKETT COUNTY EMA.

0700 PM    PONTOTOC                  MS   0.88 INCH HAIL
05/05/03   PONTOTOC                       REPORTED BY PONTOTOC
                                          COUNTY SHERIFFS OFFICE.

0700 PM    PONTOTOC                  MS   60 MPH WIND GUST
05/05/03   PONTOTOC                       TREES AND POWERLINES
                                          DOWN. REPORTED BY
                                          SPOTTER.

0715 PM    GIBSON                    TN   TORNADO
05/05/03   GIBSON                         TOUCHDOWN IN THE CITY OF
                                          GIBSON. REPORTED BY
                                          GIBSON COUNTY EMA.

0722 PM    TUPELO                    MS   1.00 INCH HAIL
05/05/03   LEE(MS)                        REPORTED BY SPOTTER.

0726 PM    CLARKSDALE                MS   0.88 INCH HAIL
05/05/03   COAHOMA                        REPORTED BY SPOTTER.

0730 PM    HUMBOLDT                  TN   TORNADO
05/05/03   GIBSON                         TORNADO ON HWY 45 NEAR
                                          GIBSON-MADISON COUNTY
                                          BORDER. REPORTED BY
                                          AMBULANCE SERVICE.

0745 PM    WEBB                      MS   0.88 INCH HAIL
05/05/03   TALLAHATCHIE                   REPORTED BY TALLAHATCHIE
                                          COUNTY EMA.

0745 PM    WEBB                      MS   0.88 INCH HAIL
05/05/03   TALLAHATCHIE                   REPORTED BY TALLAHATCHIE
                                          COUNTY EMA.

0800 PM    2S MILAN                  TN   WIND DAMAGE
05/05/03   GIBSON                         TWO TREES DOWN AND HOME
                                          DAMAGED. REPORTED BY
                                          AMBULANCE SERVICE.

0855 PM    CALHOUN CITY              MS   WIND DAMAGE
05/05/03   CALHOUN                        TREE DOWN ON A HOUSE IN
                                          CALHOUN CITY. REPORTED BY
                                          CALHOUN COUNTY EMA.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:03 PM CDTSevere Thunderstorm WarningMEGCoahoma27 min
May 5, 7:06 PM CDTSevere Thunderstorm WarningMEGTallahatchie39 min
May 5, 7:17 PM CDTTornado WarningMEGPanola28 min
May 5, 7:23 PM CDTSevere Thunderstorm WarningMEGQuitman52 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee64 min
May 5, 7:29 PM CDTTornado WarningMEGLafayette46 min
May 5, 7:34 PM CDTTornado WarningMEGTallahatchie26 min
May 5, 7:38 PM CDTSevere Thunderstorm WarningMEGYalobusha52 min
May 5, 7:41 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Coahoma, Lafayette, Monroe, Panola and 4 more3 hr
May 5, 7:49 PM CDTTornado WarningMEGYalobusha26 min
May 5, 7:57 PM CDTTornado WarningMEGTallahatchie33 min
May 5, 8:05 PM CDTTornado WarningMEGItawamba, Lee40 min
May 5, 8:12 PM CDTSevere Thunderstorm WarningMEGCalhoun48 min
May 5, 8:14 PM CDTFlash Flood WarningMEGItawamba, Lee3 hr
May 5, 8:16 PM CDTTornado WarningMEGYalobusha29 min
May 5, 8:33 PM CDTTornado WarningMEGCalhoun27 min
May 5, 8:50 PM CDTTornado WarningMEGTallahatchie55 min
May 5, 8:54 PM CDTTornado WarningMEGChickasaw51 min
May 5, 9:24 PM CDTTornado WarningMEGMonroe51 min
May 5, 9:38 PM CDTTornado WarningMEGYalobusha52 min
May 5, 9:42 PM CDTTornado WarningMEGTallahatchie48 min
May 5, 10:07 PM CDTTornado WarningMEGCalhoun, Lafayette38 min
May 5, 10:28 PM CDTSevere Thunderstorm WarningMEGPontotoc47 min
May 5, 10:40 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Coahoma, Itawamba, Lafayette, Lee and 6 more2 hr
May 5, 10:57 PM CDTTornado WarningMEGCalhoun, Chickasaw48 min
May 5, 11:07 PM CDTSevere Thunderstorm WarningMEGLee38 min
May 5, 11:23 PM CDTSevere Thunderstorm WarningMEGItawamba67 min
May 5, 11:27 PM CDTTornado WarningMEGMonroe48 min
May 5, 11:35 PM CDTFlash Flood WarningMEGPrentiss, Union115 min
May 6, 12:05 AM CDTSevere Thunderstorm WarningMEGPanola40 min
May 6, 12:23 AM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman2 hr
May 6, 12:42 AM CDTSevere Thunderstorm WarningMEGLafayette48 min
May 6, 12:53 AM CDTSevere Thunderstorm WarningMEGQuitman, Tunica37 min
May 6, 12:56 AM CDTSevere Thunderstorm WarningMEGMarshall49 min
May 6, 1:03 AM CDTSevere Thunderstorm WarningMEGPanola27 min
May 6, 1:16 AM CDTTornado WarningMEGLafayette44 min
May 6, 1:18 AM CDTSevere Thunderstorm WarningMEGTate27 min
May 6, 1:41 AM CDTSevere Thunderstorm WarningMEGBenton, Marshall34 min
May 6, 1:44 AM CDTTornado WarningMEGUnion46 min
May 6, 2:06 AM CDTSevere Thunderstorm WarningMEGTunica24 min
May 6, 2:24 AM CDTSevere Thunderstorm WarningMEGDeSoto, Tate51 min
May 6, 2:28 AM CDTSevere Thunderstorm WarningMEGPrentiss, Union47 min
May 6, 5:02 AM CDTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo118 min

Nearby

Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.